Reversible zidovudine-induced pure red-cell aplasia

Academic Article

Abstract

  • The treatment of patients with AIDS and AIDS-related complex (ARC) with zidovudine is limited by major haematological toxicity. In an open study of the use of zidovudine, 10 out of a total of 81 patients developed a severe anaemia within the first 3 months of treatment. In five of these 10 patients the mean cell volume did not increase but remained within the normal range. Bone marrow examination of three of these five showed a pure red-cell aplasia. In all five patients the anaemia resolved on discontinuation of the drug and in three that were re-challenged, the anaemia recurred. Zidovudine-induced anaemia has usually been reported as macrocytic and megaloblastic, but in our experience erythroid aplasia appears to be a major cause of anaemia occuring within the first 3 months of treatment. The earliest sign is anaemia with a stable or only a slight increase in the mean cell volume (MCV). © Current Science Ltd.
  • Authors

    Published In

  • AIDS  Journal
  • Author List

  • Cohen H; Williams I; Matthey F; Miller RF; Machin SJ; Weller IVD
  • Start Page

  • 177
  • End Page

  • 178
  • Volume

  • 3
  • Issue

  • 3